Revised PKR to TKR Anyone have complications with block after knee surgery for pain???

Lexus05

junior member
Joined
Jan 26, 2011
Messages
88
Location
Missouri
Country
United States United States
Gender
Female
I had a block for post op knee pain after my knee revision. I have had problems with it and wish I hadn't done it. My foot, ankle, and parts of my calf are numb with painful sensations in them. I called my surgeon and we increased my dose of Gabapentin this weekend, but it's not helping. I'm also almost out of pain medication so I have to watch what I'm doing regarding that. I had my surgery on Oct. 22, 2020. Anyone have any words of wisdom for me? Please any suggestions would be greatly appreciated!
 
Hello @Lexus05 - and :welome: to recovery again.

I'm sorry you're having pain and nerve symptoms.
Do you mean that you had a nerve block injection after your surgery was done, or was the nerve block done during surgery?

In view of your continuing pain and nerve symptoms, it seems tome that you should be able to have additional coverage with pain medications. Have you approached your surgeon about this?
If there are restrictions on giving you the stronger opiates, it may be possible for your surgeon or your own doctor/PCP to prescribe Tramadol, which is a synthetic opiate, but weaker than the ones you start off with.

Tramadol combines well with Tylenol, to give good pain relief. Like Gabapentin, you need to wean off Tramadol slowly - no stopping "cold turkey" for either of those drugs, or you'll experience withdrawal symptoms.

Icing and elevating your knee are good for pain relief as well.
 
I know you're an old hand at having knee surgery, but here's a fresh copy of our recovery guidelines, just to remind you:

Knee Recovery: The Guidelines
1. Don’t worry: Your body will heal all by itself. Relax, let it, don't try and hurry it, don’t worry about any symptoms now, they are almost certainly temporary
2. Control discomfort:
rest
ice
take your pain meds by prescription schedule (not when pain starts!)​

3. Do what you want to do BUT
a. If it hurts, don't do it and don't allow anyone - especially a physical therapist - to do it to you​
b. If your leg swells more or gets stiffer in the 24 hours after doing it, don't do it again.​

4. PT or exercise can be useful BUT take note of these

5. Try to follow this

6. Access to these pages on the website

The Recovery articles:
The importance of managing pain after a TKR and the pain chart
Swollen and stiff knee: what causes it?
Energy drain for TKRs
Elevation is the key
Ice to control pain and swelling
Heel slides and how to do them properly
Chart representation of TKR recovery
Healing: how long does it take?
Post op blues is a reality - be prepared for it
Sleep deprivation is pretty much inevitable - but what causes it?

There are also some cautionary articles here
Myth busting: no pain, no gain
Myth busting: the "window of opportunity" in TKR
Myth busting: on getting addicted to pain meds

We try to keep the forum a positive and safe place for our members to talk about their questions or concerns and to report successes with their joint replacement surgery.

While members may create as many threads as they like in the majority of BoneSmart’s forums, we ask that each member have only One Recovery Thread. This policy makes it easier to go back and review the member’s history before providing advice, so please post any updates or questions you have right here in this thread.
 
I had the nerve block when I was in the Recovery Room. I can't take Tramadol or Tylenol. Tramadol doesn't do anything for my pain and Tylenol raises my liver enzymes. I was given Oxycodone 5mg and that works and the Gabapentin works fairly well, so this nerve pain I'm having is so severe that these meds aren't helping. Don't know what to do?
 
Can you call your family doctor tomorrow and discuss your needs?
 
I'm going to call my OS and see what he has to say. I'm thinking I need a pain specialist to see me? I think he will refill my oxycodone for me.
 
I had my second revision on my right knee and got foot drop right after surgery. Now I have severe nerve damage where my foot hurts 24/7 unless I have a Lidocaine patch on it. My foot dr. has given up on me cause all tests are negative. I now don't know where to go for help? Even P.T. didn't help any.
 
I'm sorry you're still having pain and I hope that, with the passage of time, this eventually resolves.

Foot drop after a TKR is usually caused by damage (temporary or permanent) to the peroneal nerve, which runs across the head of your fibula. The problem isn't actually in your foot, but is higher up your leg, usually at knee level.

This article explains:
Foot drop after lower limb surgery
 

BoneSmart #1 Best Blog

Staff online

  • benne68
    Staff member since February 4, 2022
  • Layla
    Staff member since November 20, 2017
  • Jockette
    Staff member since March 18, 2018
  • Pumpkin
    Staff member since March 26, 2015
  • EalingGran
    Staff member since January 23, 2024

Forum statistics

Threads
64,781
Messages
1,590,825
BoneSmarties
39,127
Latest member
Pbrunmier
Recent bookmarks
0
Back
Top Bottom